Unilateral balsalazide-induced eosinophilic pneumonia in an ulcerative colitis patient.
Author(s): McGrane J, Paravasthu M, Candlish W, Gravil J
Affiliation(s): Respiratory Unit, Royal Alexandra Hospital, Paisley, UK. firstname.lastname@example.org
Publication date & source: 2010-09, J R Coll Physicians Edinb., 40(3):216-8.
Publication type: Case Reports
We report a case of unilateral eosinophilic pneumonia secondary to balsalazide monotherapy for ulcerative colitis. After commencing balsalazide, the patient presented with a history of cough, progressive dyspnoea and lethargy. Blood counts revealed peripheral eosinophilia. Her chest radiograph showed left-sided infiltration, and high-resolution computerised tomography demonstrated widespread nodular shadowing and ground glass opacifiction in the left lung. The right lung was normal. Transbronchial lung biopsy confirmed eosinophilic pneumonia. There was rapid clinical and radiological improvement after with-drawing balsalazide. Drug-induced eosinophilic pneumonia has been described with mesalazine and sulfasalazine, but no case reports of balsalazide-induced eosinophilic pneumonitis have been found.